Photo-induced drug eruptions are common events, approaching an estimated 10% of all cutaneous adverse events related to medication administration. However, given the widespread use of implicated medications and the relatively scant reporting of photo-induced drug eruptions, it is impossible to estimate their true incidence accurately. The literature describing such phenomena consist of case reports and case series—not prospective, randomized controlled trials. Such eruptions follow the administration of a photo-sensitizing drug coupled with a sufficient degree of exposure to either ultraviolet or visible light. Long-wavelength ultraviolet radiation (UVA), which penetrates deeper into the dermis, is most commonly responsible for photosensitive drug eruptions, but shorter-wavelength ultraviolet radiation (UVB) and even visible light have also been implicated periodically. The major types of photo-induced drug eruptions are often classified as phototoxic (resembles a bad sunburn, closely limited to the area of skin exposed to light, painful and nonimmunologic in nature) or photoallergic (resembles eczema, extends past light-exposed skin, pruritic and immunologic in nature). Phototoxic reactions will occur in almost everyone who receives the causative drug followed by enough exposure to light. Photoallergic reactions occur only in those truly hypersensitive to the agent in question. However, this distinction is often difficult to make, and both types of reactions are treated in a similar fashion. Other manifestations of drug-induced photosensitivity can include: lichenoid eruptions, onycholysis, erythema multiforme, pseudoporphyria, drug-induced lupus, hyperpigmentation, and coarse telangiectasia. All manners of photo-distributed eruptions generally spare non–sun-exposed sites, in particular "doubly covered" areas such as the genital area and breasts. A more subtle sign of photosensitivity as the basis for a drug eruption includes sparing under the chin, the lower lip, and behind the ears, as these anatomical sites are relatively protected from ambient solar radiation.
While a great many drugs have been suggested to be photosensitizers, the most common (and best documented) include: amiodarone(Drug information on amiodarone), chlorpromazine(Drug information on chlorpromazine), dapsone(Drug information on dapsone), doxycycline, furosemide(Drug information on furosemide), hydrochlorothiazide(Drug information on hydrochlorothiazide), isoniazid, nalidixic acid(Drug information on nalidixic acid), naproxen, piroxicam, quinine, tetracycline(Drug information on tetracycline), thioridazine(Drug information on thioridazine), and voriconazole(Drug information on voriconazole). In a previous feature, I discussed the well-recognized potential for voriconazole, when given as long-term antifungal prophylaxis in leukopenic patients, to induce both actinic keratoses and overt nonmelanoma skin cancers.
Although they have widely varying structures and quite different mechanisms of action, a number of chemotherapeutic drugs are also implicated in photo-induced skin reactions. Several epidermal and vascular endothelial growth factor receptor inhibitors, namely vandetanib (Caprelsa) and imatinib(Drug information on imatinib) (Gleevec), have reportedly induced phototoxic reactions.[3-6] By contrast, the multikinase inhibitors sorafenib (Nexavar) and sunitinib (Sutent) induce photosensitive eruptions in less than 1% of patients treated with these agents. Taxanes have been reported to induce photosensitivity, often associated with deranged porphyrin metabolism.[8-10] Photosensitive eruptions to dacarbazine(Drug information on dacarbazine) have been occasionally reported, and confirmatory rechallenge evidence exists.[11-12] Vinca alkaloids are felt to have a low risk for photosensitivity despite a well-documented case report demonstrating this to have occurred. The same can be said of the anthracycline agents; only a few reports implicate epirubicin(Drug information on epirubicin) or doxorubicin in phototoxic reactions.
On the other hand, 5-fluorouracil and related compounds (such as tegafur(Drug information on tegafur)), routinely cause photo-induced reactions. 5-Fluorouracil, for example, can cause enhanced sunburn reactions, photo-distributed hyperpigmentation or polymorphous light eruption-like syndromes.[15,16] Tegafur, a fluorouracil(Drug information on fluorouracil) derivative, may cause both lichenoid and eczematous photo-distributed skin eruptions; rechallenge has verified this association.[17,18] Even though capecitabine(Drug information on capecitabine) (Xeloda) is a fluorouracil prodrug, it is less photosensitizing than fluorouracil; thus, capecitabine may be a suitable alternative treatment for those patients unable to tolerate fluorouracil due to photosensitivity.[19,20]
It should be noted that methotrexate(Drug information on methotrexate) is often listed as a photosensitizing medication in review articles and textbooks. In reality, however, methotrexate is not a photosensitizing drug, but rather produces radiation recall phenomenon: areas where patients have had sunburns in the past may erupt again following exposure to methotrexate.
The first step in managing a patient with a suspected photo-induced drug eruption is to identify a potential culprit drug. Aside from review of historical information about the potential photosensitizer, confirmatory diagnostic tests, including phototesting, photopatch testing, clinical rechallenge, and rechallenge phototesting may be carried out. Once a firm diagnosis of a drug-induced photosensitivity is established, the most important aspect of management is immediate discontinuation of the causative drug. Other measures that may be helpful include the use of topical or systemic corticosteroids and implementation of secondary preventive measures, such as avoidance of exposure to sunlight and regular use of protective clothing and broad-spectrum sunscreens. While persistent problems may occur, in most cases the photosensitivity will abate shortly after the photosensitizing medication is discontinued. Another strategy that has occasionally been employed when an essential drug simply cannot be discontinued is a timed evening drug administration. Of course, the appropriateness of this strategy must be assessed on a drug-by-drug basis, taking into account the pharmacokinetic properties of the agent or agents involved.